By ETHAN WEISS, MD
We have seen and heard about the classic symptoms of COVID-19 at UCSF Medical Center, where I work as a cardiologist. Patients keep coming in with pulmonary distress, pneumonia, and ultimately, Acute Respiratory Distress Syndrome (ARDS) – the life-and-death situation that requires ventilators.
However, I’m beginning to learn about other symptoms that some doctors are noticing. There are numerous reports of other complications, especially in advanced disease.
One of the most interesting involves disruption of the blood’s coagulation system. New anecdotal reports have described clotting in test tubes and lines, derangements of clinical clotting assays, pulmonary emboli, large clots in the heart, as well as microvascular thrombosis.
Elevation in D-Dimer, (a biomarker of coagulation system activation) has been associated with dramatically increased risk of death from COVID-19. This has led some to speculate that empiric treatment with anticoagulants might improve outcomes in these critically ill patients. Indeed, there was this recent publication of a retrospective analysis of anticoagulation with heparin or low molecular weight heparin showing an association with improved outcomes in COVID-19 patients in China.Continue reading…